Thursday, October 17, 2013

Acetaminophen: Drug Safety Communication - Association with Risk of Serious Skin Reactions

I received this info from a Doc Alert which is part of the alerts section found in the ePocrates drug database system. Anytime I find information like this that has a benefit to either doctors, patients, or both... I will always try to post it here.

While it has many wonderful properties, acetaminophen should be viewed as a drug. That means that, plain and simple, it has many benefits but can also cause problems and the user should be aware of as many problems/side effects as possible. Read on for the latest from the FDA...


Information sourced from FDA:

Acetaminophen: Drug Safety Communication - Association with Risk of Serious Skin Reactions

ISSUE: FDA notified healthcare professionals and patients that acetaminophen has been associated with a risk of rare but serious skin reactions. Acetaminophen is a common active ingredient to treat pain and reduce fever; it is included in many prescription and over-the-counter (OTC) products. These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal. These reactions can occur with first-time use of acetaminophen or at any time while it is being taken. Other drugs used to treat fever and pain/body aches (e.g., non-steroidal anti-inflammatory drugs, or NSAIDS, such as ibuprofen and naproxen) also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels.

BACKGROUND: This new information resulted from the Agency’s review of the FDA Adverse Event Reporting System (FAERS) database and the medical literature to evaluate cases of serious skin reactions associated with acetaminophen (see Data Summary at link below). It is difficult to determine how frequently serious skin reactions occur with acetaminophen, due to the widespread use of the drug, differences in usage among individuals (e.g., occasional vs. long-term use), and the long period of time that the drug has been on the market; however it is likely that these events (i.e., SJS, TEN, and AGEP) occur rarely.

RECOMMENDATIONS: Health care professionals should be aware of this rare risk and consider acetaminophen, along with other drugs already known to have such an association, when assessing patients with potentially drug-induced skin reactions. Any patient who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away. Anyone who has experienced a serious skin reaction with acetaminophen should not take the drug again and should contact their health care professional to discuss alternative pain relievers/fever reducers.

FDA will require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions. FDA will also request that manufacturers add a warning about serious skin reactions to the product labels of OTC acetaminophen drug products marketed under a new drug application and will encourage manufacturers of drug products marketed under the OTC monograph [to] do the same.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
[8/01/2013 - Consumer Update - FDA]

[8/01/2013 - Drug Safety Communication - FDA]

U.S. Food and Drug Administration
http://www.fda.gov/default.htm

The above message comes from FDA, who is solely responsible for its content.

You have received this email because you requested follow-up information to an Epocrates DocAlert® Message. For more information about DocAlert® Messages, please click here.

Best wishes,
The Epocrates Team
1100 Park Place, #300
San Mateo, CA 94403


- Posted using BlogPress from my iPad

Post a Comment